question-icon

What does stiffness in body and neck while on Zoloft indicate?

default
Posted on Mon, 16 Mar 2015
Question: I am 25 and am taking Zoloft for anxiety and mild ocd syndrome. I started being cold, stiff body followed by a stiff neck and jaw. I had trouble talking, could not think clearly. I was really dizzy, loopy feeling. My husband described it as acting stoned. I felt very very drugged, like my blood pressure was low, out of breath when tried to talk or walk. My heart rate was about 57. I was so cold I was blueish and was very shaky. It seemed for the for the first couple of days I had a couple of hot flashes. The hot flashes have tapered off to warm flashes. I have a headache in the back of my head all day. In the morning it hurts into my jaw and ears. My dr. thinks that it is the zoloft not working any longer. I am concerned it is something else. When zoloft quits working can it cause these physiological symptoms.
doctor
Answered by Dr. Seikhoo Bishnoi (28 minutes later)
Brief Answer:
Such symptoms can occur due to poorly controlled anxiety

Detailed Answer:
Hello thanks for asking from HCM for your health related queries

I can understand your concern. You are taking Zoloft (Sertraline) for your anxiety and OCD symptoms. Sertraline is a SSRI drug and the drug is a commonly used drug for anxiety and OCD. The drug is known to reduce heart rate in some patients in various studies.

The symptoms you are having like feeling cold, stiffness of body, jaw and neck, trouble in talking and confused thinking etc are occurring due to anxiety most likely. As you are taking Sertraline so this has probably lowered the hear rate but the drug is also probably not controlling anxiety which is the reason for your symptoms. Yes if Zoloft fails to control anxiety then anxiety may present in form of physical symptoms.

Few thing I would like to know in follow up question-

- What doses of Zoloft are you taking?

- Whether these symptoms are occurring in episodes or are presenting continuously?

- Are your symptoms of OCD still persistent?

- At what time are you taking the Zoloft like in morning or evening?

- Since how many days you are taking the Zoloft?

Thanks, hope this helps you. Don't hesitate to ask again for more doubts and please provide the details I asked in follow up question.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Seikhoo Bishnoi (26 hours later)
I'd like to correct some things. My mother-in-law was submitting this for me, and there was a misunderstanding in my symptoms and the time frame. So here's the actual story. I'm 25, and I have been taking 50 mg of zoloft for at least a couple years. I started it for postpartum depression, but decided to continue because I was diagnosed as "borderline OCD" at 18, and it does help with the compulsions. About 5 weeks ago, I became irritable, had some nausea, and very tired. I expected this to leave when I had an actual period, which was odd because usually it's more like spotting (i'm on implanon). the symptoms did not go away. I took two pregnancy tests within a week and a half of my period, and they were negative. Approximately 3 to 4 weeks after the first symptoms began, I started an acne medicine, minocycline or something on a friday. That Sunday I had a stomach bug at the same time as my husband. We spent the night throwing up, and the next day were achy and I was chilled and shivering. The day after that, Tuesday, I was shaking visibly and felt like my blood pressure had plummeted. I was turning blue around the mouth and nose and my hands I was so cold. I was also dizzy, and whoozy. I stopped taking the antibiotic thinking it was causing the dizziness and color. the next day I was very stiff all over and my jaw was so stiff I was slurring. I also felt very loopy and couldn't concentrate. Later that day, my temperature was opposite and I had a fever. The rest of the week I had the same symptoms of my body being physically cold, feeling like I was going to pass out, extremely lethargic, shallow breathing, and slightly lower heart rate. My husband did describe my behavior as acting like I was stoned. However, it did seem to ease slightly day by day, and by now I am feeling great other than I'm still cranky, tired, and once in a while nauseaus. During this time I did not interrupt the zoloft. I take it at 8:00 every morning. I have increased it once before around the typical time frame to 100 mg and it had the opposite effect, so I have been back to 50 mg and it has worked very well for a couple years at that dose. Thank you for your patience with this long story.
doctor
Answered by Dr. Seikhoo Bishnoi (6 hours later)
Brief Answer:
As per my opinion increase the doses of Sertraline to 100 mg per day

Detailed Answer:
Hello, thanks for providing history in detail in follow up question


Zoloft or Sertraline as I have mentioned earlier also is a SSRI drug. The drug is usually used in high doses for control of OCD symptoms like in 100-200 mg doses. The doses of 50 mg you are taking are in lower range and it can control anxiety to some extent but not completely.

Due to infection in stomach and later with antibiotic doses (you have not mentioned specific antibiotics but most of antibiotics may potentiate anxiety) the anxiety got worse and this resulted in relapse of symptoms. These symptoms has started improving and as per my opinion would reduce in some days.

As per my opinion there is not much use to take the drug at 50 mg doses for last 2 years. If anxiety symptoms are under control then reduce the doses gradually and then stop completely or alternately try to increase the doses again to 75 mg for a couple of weeks and then increase again to 100 mg doses. This would result in control of anxiety symptoms completely and would reduce any relapse of OC symptoms.

Thanks
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Seikhoo Bishnoi

Psychiatrist

Practicing since :2007

Answered : 5187 Questions

premium_optimized

The User accepted the expert's answer

Share on
What does stiffness in body and neck while on Zoloft indicate?

Brief Answer: Such symptoms can occur due to poorly controlled anxiety Detailed Answer: Hello thanks for asking from HCM for your health related queries I can understand your concern. You are taking Zoloft (Sertraline) for your anxiety and OCD symptoms. Sertraline is a SSRI drug and the drug is a commonly used drug for anxiety and OCD. The drug is known to reduce heart rate in some patients in various studies. The symptoms you are having like feeling cold, stiffness of body, jaw and neck, trouble in talking and confused thinking etc are occurring due to anxiety most likely. As you are taking Sertraline so this has probably lowered the hear rate but the drug is also probably not controlling anxiety which is the reason for your symptoms. Yes if Zoloft fails to control anxiety then anxiety may present in form of physical symptoms. Few thing I would like to know in follow up question- - What doses of Zoloft are you taking? - Whether these symptoms are occurring in episodes or are presenting continuously? - Are your symptoms of OCD still persistent? - At what time are you taking the Zoloft like in morning or evening? - Since how many days you are taking the Zoloft? Thanks, hope this helps you. Don't hesitate to ask again for more doubts and please provide the details I asked in follow up question.